Alert archive / Iowa / Flash Flood Watches in 2007

Flash Flood Watch 9, NWS Quad Cities, IA

August 7, 200714 counties in Iowa; 10 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood watch at Aug 7, 2007, 9:35 PM CDT for 14 counties in Iowa; 10 counties in Illinois; Clark County, Scotland County, Missouri. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2007, 9:35 PM CDT (02:35 UTC)
Expired
Aug 8, 2007, 3:06 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Flood severity
None
All 26 counties

Cedar County, IA, Clinton County, IA, Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 65 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2540 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 7, 7:15 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 7:15 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 PM CDT TUE AUG 7 2007

.UPDATE...
SENT GRID/ZFP UPDATE TO INCREASE POPS SOUTH HALF OF CWA AS MCS DEVELOPING
OVER SOUTH CENTRAL IA TRACKS EAST ALONG AND NORTH OF SFC FRONT REST
OF TONIGHT. VERY HIGH PW/S IN EXCESS OF 2 INCHES COMBINED WITH
RELATIVELY SLOW STORM MOVEMENT WILL BRING INCREASED THREAT FOR VERY
HEAVY RAIN AND FLASH FLOODING ALONG AND SOUTH OF I 80. POTENTIAL
FOR 2-4 INCH AMOUNTS WITH LOCALLY 5+ INCHES IN AREAS THAT SEE CELL
TRAINING. A BIT CONCERNED WITH MODELS SUGGESTING LLJ 25+ KTS VEERING
INTO THE FRONT OVERNIGHT WHICH MAY BRING ABOUT RENEWED CONVECTIVE
DEVELOPMENT BACK WEST MOVING BACK IN. HAVE INSERTED MENTION OF
HEAVY RAIN FOR NOW AND WILL MONITOR TRENDS FOR POSSIBLE FLASH FLOOD
WATCH.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR DES MOINES-HENRY IA-
 JEFFERSON-LEE-VAN BUREN.

IL...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR HANCOCK-HENDERSON-
 MCDONOUGH-WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Aug 7, 4:45 AM CDT, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE AUG 7 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT...MAINLY SOUTH OF HIGHWAY 20. ONGOING STORMS THIS MORNING WILL
DIMINISH AND EXIT THE AREA BY MIDDAY. THUNDERSTORMS ARE EXPECTED
TO DEVELOP AGAIN IN EVENING HOURS MAINLY WEST OF THE AREA AND MOVE
IN THROUGH THE LATE EVENING AND OVERNIGHT HOURS...WITH THE HIGHEST
CHANCES SOUTH OF HIGHWAY 30. THE MAIN THREAT FROM THESE STORMS
WILL BE FROM HEAVY RAINFALL. WITH THE WARM AND MOIST AIRMASS IN
PLACE...THE RISK FOR HAIL IS LOW...WITH WIND THE MOST LIKELY
SEVERE WEATHER THREAT.

A HEAT ADVISORY IS IN EFFECT SOUTH OF A LINE FROM FAIRFIELD TO
GALESBURG AS OPPRESSIVELY HOT AND HUMID AIR WILL REMAIN IN PLACE.
IN ADDITION...LOCATIONS ALONG AND SOUTH OF INTERSTATE 80 BUT NORTH
OF THE ADVISORY MAY SEE HEAT INDEX READINGS OVER 100 TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...MAINLY
FOR THE EVENING AND OVERNIGHT HOURS WEDNESDAY NIGHT. INSTABILITY
IN THE WARM AND MOIST AIRMASS OVER THE AREA...ALONG WITH A NEARLY
STATIONARY FRONT PROVIDING A FOCUS FOR ACTIVITY...WILL AID
THUNDERSTORMS MOVING ACROSS THE AREA LATER ON WEDNESDAY. THE MAIN
THREATS AGAIN WILL BE HEAVY RAINFALL AND DAMAGING WINDS.
THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY...THOUGH THE CHANCE OF
SEVERE THUNDERSTORMS IS LOWER.

THE HEAT ADVISORY REMAINS IN EFFECT THROUGH THURSDAY
EVENING...WHEN A WEAK COLD FRONT MAY PROVIDE TEMPORARY RELIEF
FROM AT LEAST THE HUMIDITY. HOT TEMPERATURES AND INCREASING
HUMIDITY ARE EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
ALSO...ANY REPORTS OF HEAVY RAINFALL OVER 1 INCH OR FLOODING ARE
ENCOURAGED.

MAYES

In the hours before

Local storm report, Aug 7, 5:25 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 N FREEPORT            42.35N 89.63W
08/07/2007  M7.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

            COCORAHS REPORT. 24 HR TOTAL. 4.5 INCHES BETWEEN 1100 PM
            AND 241 AM.

0700 AM     HEAVY RAIN       2 NW FREEPORT           42.31N 89.66W
08/07/2007  M6.70 INCH       STEPHENSON         IL   TRAINED SPOTTER

            COCORAHS OBSERVER. 24 HR TOTAL.

&&

MAYES
Special weather statement, Aug 7, 7:23 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT TUE AUG 7 2007

IAZ076-087-098-080300-
JEFFERSON IA-KEOKUK IA-VAN BUREN IA-
723 PM CDT TUE AUG 7 2007

...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN...

NUMEROUS THUNDERSTORMS OVER SOUTH CENTRAL IOWA WILL DRIFT EAST AT 15
TO 20 MPH INTO MUCH OF THE AREA BY 10 PM. A SEVERE THUNDERSTORM
WITH DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH WILL BE
POSSIBLE. THE MAIN THREAT HOWEVER WILL BE TORRENTIAL RAIN AND THE
POTENTIAL FOR FLASH FLOODING...WITH RAINFALL RATES OF 2 INCHES OR
MORE IN AN HOUR. AS THE STORMS MOVE IN...EXPECT EXTREMELY HEAVY
RAIN GREATLY REDUCING VISIBILITY... AND LEADING TO FLOODING OF LOW
LYING OR POORLY DRAINED AREAS SUCH AS DITCHES AND UNDERPASSES.

05
Special weather statement, Aug 7, 8:11 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
811 PM CDT TUE AUG 7 2007

IAZ051-063-064-076-077-087-088-098-099-MOZ009-010-080300-
BENTON IA-CLARK MO-HENRY IA-IOWA IA-JEFFERSON IA-JOHNSON IA-
KEOKUK IA-LEE IA-SCOTLAND MO-VAN BUREN IA-WASHINGTON IA-
811 PM CDT TUE AUG 7 2007

...THUNDERSTORMS WITH TORRENTIAL RAIN AND STRONG WINDS...

NUMEROUS THUNDERSTORMS OVER SOUTH CENTRAL IOWA WILL MOVE EAST
NORTHEAST AT 15 TO 25 MPH INTO MUCH OF THE AREA BY 10 PM. THE MAIN
THREATS WITH THESE STORMS WILL BE TORRENTIAL RAIN WITH RATES OF 2
INCHES IN AN HOUR...STRONG GUSTY WINDS OF 30 TO 50 MPH...AND
DANGEROUS AND FREQUENT LIGHTNING. AS THE STORMS MOVE IN...EXPECT
EXTREMELY HEAVY RAIN GREATLY REDUCING VISIBILITY...AND LEADING TO
FLOODING OF LOW LYING OR POORLY DRAINED AREAS SUCH AS DITCHES AND
UNDERPASSES.

05
Special weather statement, Aug 7, 9:16 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CDT TUE AUG 7 2007

IAZ051-063-064-076-077-087-088-098-099-MOZ009-010-080500-
BENTON IA-CLARK MO-HENRY IA-IOWA IA-JEFFERSON IA-JOHNSON IA-
KEOKUK IA-LEE IA-SCOTLAND MO-VAN BUREN IA-WASHINGTON IA-
916 PM CDT TUE AUG 7 2007

...THUNDERSTORMS WITH TORRENTIAL RAIN AND STRONG WINDS...

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH MIDNIGHT.
THE STRONGEST STORMS WILL BRING TORRENTIAL RAIN WITH RAINFALL RATES
OF 1 TO 2 INCHES IN LESS THAN AN HOUR...STRONG GUSTY WINDS OF 30 TO
50 MPH...AND DANGEROUS AND FREQUENT LIGHTNING. AS THE STORMS MOVE
IN...EXPECT EXTREMELY HEAVY RAIN GREATLY REDUCING VISIBILITY...WITH
SOME FLOODING OF LOW LYING OR POORLY DRAINED AREAS SUCH AS DITCHES
AND UNDERPASSES.

IAZ065-067-068-078-089-ILZ015-016-024-025-034-080500-
CEDAR IA-DES MOINES IA-HANCOCK IL-HENDERSON IL-HENRY IL-LOUISA IA-
MERCER IL-MUSCATINE IA-ROCK ISLAND IL-SCOTT IA-
916 PM CDT TUE AUG 7 2007

...THUNDERSTORMS WITH VERY HEAVY RAIN DEVELOPING...

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND BECOME WIDESPREAD THROUGH
MIDNIGHT. THE STRONGEST STORMS WILL BRING TORRENTIAL RAIN WITH
RAINFALL RATES OF 1 TO 2 INCHES IN LESS THAN AN HOUR...LEADING TO
SOME FLOODING OF LOW LYING OR POORLY DRAINED AREAS. DANGEROUS AND
FREQUENT LIGHTNING CAN ALSO BE EXPECTED...WITH STRONG GUSTY WINDS OF
30 TO 50 MPH AND SMALL HAIL ALSO POSSIBLE.

05
Local storm report, Aug 7, 9:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       WHAT CHEER              41.40N 92.35W
08/07/2007  M1.55 INCH       KEOKUK             IA   TRAINED SPOTTER

            RAINFALL TOTAL FROM 830 TO 930 P.M. LIGHT RAIN STILL
            FALLING.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:56 PM CDTSevere Thunderstorm WarningDVNVan Buren64 min
Aug 8, 3:34 PM CDTFlash Flood WatchDVNBenton, Buchanan, Clinton, Delaware, Dubuque, Jackson and 2 more5 hr
Aug 7, 8:07 PM CDTRiver Flood AdvisoryDVNHenry, Rock Island, Whiteside49 hr
Aug 7, 10:13 PM CDTSevere Thunderstorm WarningDVNHenry62 min
Aug 8, 9:47 AM CDTRiver Flood AdvisoryDVNStephenson12 hr

Nearby

Flash Flood Watches in Iowa, 2007Flash Flood Watches in Illinois, 2007Flash Flood Watches in Missouri, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.